Alert archive / Idaho / Special Weather Statements in 2021

Special Weather Statement, NWS Pocatello, ID

September 18, 2021Bannock County, Caribou County, Idaho

NWS Pocatello, ID issued this special weather statement at Sep 18, 2021, 2:12 PM MDT for Bannock County, Caribou County, Idaho. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 18, 2021, 2:12 PM MDT (20:12 UTC)
Expired
Sep 18, 2021, 3:15 PM MDT
In force
63 min
Issued by
NWS Pocatello, ID
Hail
0.00 in
Wind
40

Counties Bannock County, ID, Caribou County, ID

The radar

The Pocatello radar (KSFX), 83 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 18, 2:55 PM MDTHAIL 0.253 Nnw Lava Hot Springs, IDHAIL DID NOT COVER THE GROUND.
Sep 18, 3:02 PM MDTHAIL 0.252 Sw Lund, IDFISH CREEK SUMMIT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.2 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2021-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2021-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2721 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

200 
WWUS85 KPIH 182012
SPSPIH

Special Weather Statement
National Weather Service Pocatello ID
212 PM MDT Sat Sep 18 2021
 
IDZ057>063-182115-
Franklin/Eastern Oneida Region ID-Bear Lake Valley ID-
Bear River Range ID-Marsh and Arbon Highlands ID-Caribou Range ID-
Raft River Region ID-Blackfoot Mountains ID-
212 PM MDT Sat Sep 18 2021

...A LINE OF THUNDERSTORMS EXTENDING FROM HOLBROOK SUMMIT TO NEAR 
SWAN LAKE WILL MOVE NORTHEAST TOWARD MACCAMMON AND SODA SPRINGS 
THROUGH 315 PM MDT...

At 208 PM MDT, Doppler radar was tracking a line of thunderstorms 
extending from near Swanlake to 10 miles north of Pleasantview to 9 
miles northeast of Holbrook Summit. Movement was northeast at 35 mph.

HAZARD...Wind gusts to 45 mph, brief moderate rain, and occasional 
         lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Soda Springs, McCammon, Lava Hot Springs, Swanlake, southern
Blackfoot Reservoir, Grace, Downey, Arimo, Virginia, Henry, Hawkins
Reservoir, Daniels Reservoir, Mill Canyon Campground, Bancroft, Niter
and Malad Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4293 11127 4288 11181 4274 11225 4221 11265
      4226 11234 4231 11187
TIME...MOT...LOC 2008Z 216DEG 30KT 4236 11203 4232 11237 4227 11251 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

Huston

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this special weather statement went out at Sep 18, 1:42 PM MDT, 30 minutes earlier.

Area forecast discussion, Sep 18, 1:42 PM MDT, 30 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
142 PM MDT Sat Sep 18 2021

.SHORT TERM...Tonight through Monday night. Per latest radar
imagery, convection firing across Snake Plain and SE mountains as
expected. Moving along fairly quickly and the main threat for the
next few hours may be strong outflow wind gusts...helped along by
the stronger winds surfacing across the region ahead of the incoming
trough and surface front. Wind Advisories are in place and will
remain there through the evening. The upper trough currently
positioned along the NW coast will move onshore tonight with
attending showers spreading into the CNTRL mountains and then across
the remainder of SE Idaho Sunday morning. We may see winds
continuing into the late evening hours as the initial cold front
advances through the region late this evening and overnight. Looks
like we will see some redevelopment of the front across the SE
mountains Sunday afternoon but the orientation is west to east which
would preclude really strong winds developing across the Bear Lake
region. Still something to monitor however. We will likely see
elevated WNW winds across the south-central mountains in the post-
frontal regime tomorrow and maybe strong enough to warrant a
continuation of Wind Advisories in that area. Snow levels lowering
to around 7k MSL Sunday morning which would allow some accumulation
(upwards of 3 inches) in the higher elevations of the CNTRL
mountains. A drier NW flow overspreads the region Sunday night into
Monday which should allow overnight lows to make a run at Frost
and/or Freeze Warning conditions. Temperatures begin to recover some
Monday afternoon as the ridge begins to rebound along the NW coast.
Dry conditions will allow for yet another opportunity at
Frost/Freeze conditions Tuesday morning. Huston

.LONG TERM...Tuesday through next Saturday. High pressure will
dominate the forecast for the new week, supporting a slight
warming/drying trend with high temps generally in the mid 60s to mid
70s (near to just slightly above average for mid/late September). No
high-impact weather is anticipated at this juncture, and overall
forecast confidence is high. Models do continue to support a
progressive shortwave trough passage Wed afternoon or Wed night with
varying ideas regarding strength/amplitude, but relative consensus
in this feature being dry for our CWA (no changes or trends there).
Thus, the main focus this week will likely be refining the timing of
this feature and any resultant increase in breeziness for fire wx
concerns. Stuck close to NBM guidance throughout the long-term
period pending arrival of additional guidance on winds Wed. 01
&&

.AVIATION...The wind has arrived, and with stronger values mixing
down to the sfc at all TAF sites, LLWS concerns have ended.
Expecting peak winds as advertised in the TAFs through 01z/7pm,
gradually decreasing thereafter. Predominant SW flow lines up well
with most major runways, although a crosswind may develop at KSUN if
winds can turn into the WSW and downslope, which is possible
especially after 21z/3pm. Continued VCTS for all sites based on the
latest HREF suite and generously added VCTS to KSUN based on radar
trends, although this may be a bit overdone and may be removed early
if additional convection fails to develop in that region. While
winds subside overnight, the parent trough axis/cold front with this
system arrives Sun AM, so have introduced more widespread -SHRA
between 11z/5am and 15z/9am from west to east with cigs potentially
making a run at MVFR (generally held shy of that threshold for now).
Also kept winds slightly above guidance with the front. NAMNest
hints at some instability both along the front and behind it with
diurnal heating (just beyond the 18z TAF period)...will continue to
refine timing, cigs, and thunder potential with this feature with
future packages. Aviation impacts with this system should generally
end by Mon AM with a relative break for much of the new week. 01
&&

.FIRE WEATHER...Fire wx impacts are front-loaded as a strong trough
of low pressure crosses the nrn Rockies this weekend. Strong winds
have arrived as advertised and are already verifying the RED FLAG
WARNING, which remains in effect until 9 PM for all zones except 413
(where RH values are well above 15% today). RHs are trending down
elsewhere though and see no reason for changes to
messaging/headlines currently on the street. The cold front
associated with this trough crosses the CWA Sun with continued
breezy conditions (less than today), but RHs will trend up
significantly, not to mention rain along the front could drop a
widespread 0.10-0.25 of precip with locally higher amounts. Thus, we
do not anticipate the need for Red Flags Sun. Expect a significant
temp drop with highs only in the 50-60 degF range Sun and Mon. From
Mon afternoon onward, high pressure will generally dominate our wx
with a slight warming/drying trend, but currently RH values do not
look to recover to near critical thresholds until the end of the
week. Models do continue to support a progressive shortwave trough
passage Wed afternoon or Wed night with varying ideas regarding
strength/amplitude, but relative consensus in this feature being dry
for our CWA. Thus, the main focus beyond this weekend will likely be
refining the timing of this feature and any resultant increase in
breeziness. 01
&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for IDZ410-411-422-425-
427-475-476.

Wind Advisory until 9 PM MDT this evening for IDZ052>054-067>071-074.
&&

In the hours before

Special weather statement, Sep 18, 1:18 PM MDT, 54 minutes before
Special Weather Statement
National Weather Service Pocatello ID
118 PM MDT Sat Sep 18 2021

IDZ053-054-058-062-182015-
Upper Snake River Plain ID-Marsh and Arbon Highlands ID-
Blackfoot Mountains ID-Lower Snake River Plain ID-
118 PM MDT Sat Sep 18 2021

...LINE OF THUNDERSTORMS DEVELOPING RAPIDLY FROM POCATELLO TO
BLACKFOOT MOVING NORTHEAST TOWARD RIRIE, BONE, AND MOUNT
PUTNAM THROUGH 215 PM MDT...

At 114 PM MDT, Doppler radar was tracking a line of thunderstorms
extending from near Blackfoot to near Pocatello Airport. Movement
was northeast at 40 mph.

HAZARD...Wind gusts to 45 mph are possible. Occasional lightning and
         brief moderate rain are also possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs, blow around
         unsecured objects and create blowing dust.

Locations impacted include...
Southern Idaho Falls, Pocatello, Blackfoot, Ririe Reservoir, Goshen,
Chubbuck, Ammon, Shelley, Iona, Ririe, Firth, Fort Hall Buffalo
Lodge, Rose, Fort Hall Eagle Lodge, Fort Hall Lincoln Creek Lodge,
Fort Hall Townsite, Fort Hall Mount Putnam, Fort Hall Bannock Creek
Lodge, Pocatello Airport and Fort Hall Putnam Lodge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4383 11155 4294 11204 4277 11272 4322 11240
TIME...MOT...LOC 1914Z 218DEG 35KT 4321 11231 4291 11254

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Huston
Special weather statement, Sep 18, 2:12 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pocatello ID
212 PM MDT Sat Sep 18 2021

IDZ057>063-182115-
Franklin/Eastern Oneida Region ID-Bear Lake Valley ID-
Bear River Range ID-Marsh and Arbon Highlands ID-Caribou Range ID-
Raft River Region ID-Blackfoot Mountains ID-
212 PM MDT Sat Sep 18 2021

...A LINE OF THUNDERSTORMS EXTENDING FROM HOLBROOK SUMMIT TO NEAR
SWAN LAKE WILL MOVE NORTHEAST TOWARD MACCAMMON AND SODA SPRINGS
THROUGH 315 PM MDT...

At 208 PM MDT, Doppler radar was tracking a line of thunderstorms
extending from near Swanlake to 10 miles north of Pleasantview to 9
miles northeast of Holbrook Summit. Movement was northeast at 35 mph.

HAZARD...Wind gusts to 45 mph, brief moderate rain, and occasional
         lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Soda Springs, McCammon, Lava Hot Springs, Swanlake, southern
Blackfoot Reservoir, Grace, Downey, Arimo, Virginia, Henry, Hawkins
Reservoir, Daniels Reservoir, Mill Canyon Campground, Bancroft, Niter
and Malad Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4293 11127 4288 11181 4274 11225 4221 11265
      4226 11234 4231 11187
TIME...MOT...LOC 2008Z 216DEG 30KT 4236 11203 4232 11237 4227 11251

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Huston

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 1:18 PM MDTSpecial Weather StatementPIHBingham57 min
Sep 18, 3:06 PM MDTSpecial Weather StatementPIHBonneville54 min
Sep 18, 3:23 PM MDTSpecial Weather StatementPIHBannock, Bingham37 min

Nearby

Special Weather Statements in Idaho, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.